Kansas, 2024Damaging Wind in Kansas, August 29, 2024
August 29, 2024 · NWS EAX · 1 event in 1 county or zone
In the late afternoon hours, a cluster of storms brought severe wind gusts to portions of far eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late afternoon hours, a cluster of storms brought severe wind gusts to portions of far eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 29, 1:08 PM CST, 1 hour 36 minutes earlier. Its key messages:
- Isolated to scattered (15-30%) showers and thunderstorms this afternoon.
- More widespread showers and storms (>50%) tonight.
- Temperatures fall back to seasonal normals for the rest of the forecast. Much lower humidity will be more noticeable though.
Area forecast discussion, Aug 29, 1:08 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Thu Aug 29 2024
.KEY MESSAGES...
- Isolated to scattered (15-30%) showers and thunderstorms this
afternoon.
- More widespread showers and storms (>50%) tonight.
- Temperatures fall back to seasonal normals for the rest of the
forecast. Much lower humidity will be more noticeable though.
&&
.DISCUSSION...
Issued at 208 PM CDT Thu Aug 29 2024
It's another hot and humid afternoon today with temperatures
climbing into the middle 90s. Dewpoints persist in the upper 60s to
lower 70s, resulting in uncomfortable humidity levels and aiding the
development of moderate to extreme instability across the area.
Forecast soundings show convective inhibition eroding between 19-20Z
with subsequent shower/ storm development. Forecast soundings also
show an inverted-V sounding and with ample dry air aloft as well,
will support downdraft CAPE values in the 1000-1200 J/kg. This is
not quite as a strong as the other day when storms affected the
region with significant downburst winds but it's close and as a
result, storms could produce strong to possibly severe wind
gusts. Coverage of this activity will begin to wane with loss of
daytime heating, generally after 00Z this evening.
Focus will then shift to the convection moving into the area tonight
associated with the cold front. Potential instability will weaken
considerably as the front moves into the area and with weak shear
the potential for severe weather looks low. But can't rule out some
potential for strong winds and small hail. Coverage of the overnight
activity will be greatest across northwestern MO and northeastern KS
where we have 65-85% PoPs. But as this area pushes south and east
with time, coverage lessens due to weaker forcing and
instability. The front moves just south of the area by Friday
afternoon. This may lead additional scattered showers and storms
in our southern zones through the day Friday. With the
exception of the NAM, instability looks modest with weak shear
expected. So can't rule out a strong storm or two in our
southeastern zones but otherwise, the threat of severe weather
looks rather low.
Cooler conditions, thoough really just trending closer to
normal, are expected for the remainder of the forecast. The
weather pattern looks quiet as well as high pressure settles
into the central and northern Plains behind the system affecting
the region currently. So from Saturday afternoon through
Thursday, we have have a dry forecast going with highs generally
in the low 80s and lows in the upper 50s to lower 60s. While
those temperatures are considerably cooler than what we've
experienced recently, it will be the cooler dewpoints in the 50s
to lower 60s that will be especially noticeable.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1208 PM CDT Thu Aug 29 2024
Isolated to scattered showers and storms are possible this
afternoon across eastern KS and western MO. Model forecast
soundings suggest convective inhibition is lost in the next 2-3
hours. Ensemble probabilities of precipitation >0.01" also
suggest a 20-40 percent chance for activity this afternoon.
Given this, have added some mention of storms to all sites from
20Z and 00Z. With loss of daytime heating, this activity wanes
and the focus then shifts to the more widespread activity
associated with a cold front moving into the area during the
overnight hours. Timing of this activity looks similar to the
previous forecast. Tomorrow, ceilings are likely to become MVFR
with bases around 1500 ft AGL developing/ advecting into the
area behind the cold front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...CDB
AVIATION...CDB
Hazardous weather outlook, Aug 29, 2:29 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
329 AM CDT Thu Aug 29 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300830-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
329 AM CDT Thu Aug 29 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Above normal temperatures will continue today with heat index
values between 97 to 102 degrees.
Strong storms may be possible tonight across northern Missouri and
northeastern Kansas. The main threats will be for gusty winds and
heavy downpours.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Thunderstorm Wind, Johnson
- When
- August 29, 2:44 PM CST to 2:46 PM CST
- Where
- Johnson County, 0.4 mi WSW of (Ojc)johnson Co Exec
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.848, -94.737
Peak wind gust of 59 mph was measured by the ASOS at Johnson County Executive Airport (OJC).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, August 29, 2024$553,000 · 2.5 in hail · 34 events
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Georgia, August 29, 2024$68,000 · 1.25 in hail · 20 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Tornadoes and Damaging Winds in Wisconsin, August 29, 2024EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209509.